Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 15, NWS Des Moines, IA

May 11, 2000Black Hawk County, Bremer County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2000, 6:53 PM CDT for Black Hawk County, Bremer County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 11, 2000, 6:53 PM CDT (23:53 UTC)
Expired
May 11, 2000, 7:25 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Black Hawk County, IA, Bremer County, IA

What was reported inside it

TimeReportWhereRemark
May 11, 7:00 PM CDTHail 1.75Janesville, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 6:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WUUS53 KDMX 112353
SVRDSM
IAC013-017-120030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
653 PM CDT THU MAY 11 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BLACK HAWK COUNTY IN NORTHEAST IOWA
  BREMER COUNTY IN NORTHEAST IOWA

* UNTIL 725 PM CDT

* AT 653 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  JANESVILLE...OR ABOUT 11 MILES NORTHWEST OF WATERLOO...MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR READLYN AROUND 710 PM CDT
  7 MILES SOUTH OF SUMNER AROUND 720 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4292 9256 4253 9257 4253 9210 4291 9210

JOHNSON
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:10 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 11, 3:10 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT THU MAY 11 2000

SHORT TERM...TRIPLE POINT IS STARTING TO SHOW ITS HAND IN THE VSB
IMAGERY...NR SLB OR STORM LAKE. MOST LIKELY INIT AREA SHOULD BE FROM
THAT LOCATION TWDS ALO AND JUST TO THE N. 18Z DSM GOES SOUNDER
SOUNDING CAPE WAS 4200 WITH A CIN OF 100. SPICKARD IS EVEN MORE
INTERESTING BUT NOT REALITY. CU FLD OVRHD IS THICKENING ABIT WITH
RECORD HIGH AT HAND. CAP IS IN PLACE S OF IMAGERY WRMFNT. XPCG
DVLPMT VCNTY TRIPLE PT BTWN 6 TO 9 PM.

LONGER TERM...NEW MESOETA AND MORE SUBTLY THE 12Z ETA DVLPS
CONVECTIVE FEEDBACK OVR ERN IA AND ROLLS IT TWD CHI TNGT. THUS A
COMPLEX SIMILAR TO LAST NGT IS XPD OVR ERN PTN CWA EWD. PUSH OF SFC
NWLY FLOW SLOWS TMR AS UPR SUPPORT LIFTS ACRS MN. MORE CONVECTION
THEN PSBL ACRS SERN IA TMR. CD SURGE ARRIVES FRI NGT AND SAT WITH
SOME THREAT OF SHWRS ACRS NRN CWA AS H8 TMP GOES TO ZERO BY 48HRS
NKRN CWA. OPTTED TO LEAVE OUT OF FCST ATTM. PREV FCST TMPS MATHCED
WELL WITH SUGGESTED NUMBERS. WL NOT XTEND WND ADVISORY.

.DSM...NONE
MYERS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 6:25 PM CDTSevere Thunderstorm WarningDMXButler30 min
May 11, 6:48 PM CDTTornado WarningDMXButler17 min
May 11, 6:56 PM CDTTornado WarningDMXBlack Hawk29 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.